Missouri, 2003

Heat in Missouri, July 4 to 5, 2003

July 4 to 5, 2003 · NWS EAX · 17 events in 17 counties and zones

Oppressive conditions covered the area from July 4th through July 5th. The combination of heat and humidity drove afternoon heat indices into the 105 degree range.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Oppressive conditions covered the area from July 4th through July 5th. The combination of heat and humidity drove afternoon heat indices into the 105 degree range. An 86 year old Bates county male died of heat related causes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 4, 3:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 3:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 AM CDT FRI JUL 4 2003

TEMPERATURE SHOULD BE AS HOT OR MAYBE A DEGREE OR TWO HOTTER THAN
YESTERDAY OVER EASTERN KANSAS AND NORTHERN MISSOURI TODAY.  LITTLE
HAS CHANGED IN THE LOW LEVEL THERMAL FIELD OVER THE LAST 24 HOURS
AND DEWPOINTS REMAINED IN THE 70S OVERNIGHT.  WITH MOIST GROUND AND
SOUTHERLY WINDS TODAY, I EXPECT DEWPOINTS WILL CREEP INTO THE MID
70S BY LATE MORNING.  HUMIDITY COMBINED WITH HIGHS IN THE UPPER 90S
WILL YIELD HEAT INDICES BETWEEN 105 AND 110 THIS AFTERNOON.

A LONG LIVED SEVERE BOW ECHO HAS TRACKED THROUGH NORTHERN IOWA ALONG
THE NORTHERN EDGE OF THE CAP.  DES MOINES WEATHER RADAR SHOWS A
DISTINCT OUTFLOW BOUNDARY FROM THIS COMPLEX AS FAR SOUTH AS SOUTHERN
IOWA.  THIS SHALLOW FEATURE IS NOT EXPECTED TO INITIATE STORMS TODAY
WITH 700 MB TEMPERATURES PROGGED BY THE ETA TO BE 12C TO 13C OVER
NORTHERN MISSOURI THIS AFTERNOON.  CONVECTION WILL LIKELY FIRE LATE
THIS AFTERNOON OVER NORTHERN NEBRASKA WHERE 700MB TEMPERATURES ARE
EXPECTED TO COOL IN ADVANCE OF A SHORTWAVE NOW MOVING INTO WESTERN
MONTANA.  THE ETAS LOW LEVEL JET FOCUSES MASS CONVERGENCE OVER
WESTERN IOWA EARLY IN THE EVENING SUGGESTING THAT CLUSTERING OF
STORMS IS LIKELY IN IOWA TONIGHT.  THE MOST FAVORED AREA FOR MCS
ACTIVITY TONIGHT WILL BE THROUGH CENTRAL IOWA AND NORTHERN ILLINOIS
AS THE LOW LEVEL JET VEERS, BUT EXTREME NORTHERN MISSOURI CANT BE
RULED OUT IF STORMS CAN FORM A DEEP ENOUGH COLD POOL TO SURGE SOUTH.

THE MODELS SUGGEST THAT 850MB TEMPERATURES WILL COOL A BIT SATURDAY
AND SUNDAY, BUT THIS IS PROBABLY A PRODUCT OF CONVECTION IN THE
MODEL.  IF THE CAP HOLDS STRONG OVER NORTHERN MISSOURI, IT WILL
LIKELY BE IN THE MID AND UPPER 90S THROUGH MONDAY.  EXTREME NORTHERN
MISSOURI IS THE MOST LIKELY CANDIDATE FOR COOLER TEMPERATURES, BUT
LOCATIONS SOUTH OF HIGHWAY 36 PROBABLY WONT BENEFIT MUCH FROM
TONIGHTS STORMS.  THE DAY SHIFT WILL NEED TO DETERMINE IF THE HEAT
ADVISORY IS WARRANTED TOMORROW AND SUNDAY.

KOCH

230 PM THU JUL 3...

TEMPERATURES...DEWPOINTS AND HEAT INDICES ON THE RISE THIS
AFTERNOON.  THE HEAT ALONG WITH A FRONT EVENTUALLY IN THE NORTHERN
ZONES...ARE THE MAIN CONCERNS THIS PACKAGE.

FIRST PROBLEM IS KSTJ AT 98 AND KMKC AT 95 BY 2PM THIS AFTERNOON.
THIS PUTS TOMORROWS TEMPS IN PERSPECTIVE...AND HAVE UPPED GOING
FORECAST A COUPLE OF DEGREES.  FEEL THAT DEWPOINTS SHOULD MAINTAIN
BETWEEN 72-75 TOMORROW AFTERNOON.  SIMILAR TO RUNS FROM
YESTERDAY...THE ETA IS TOO LOW AND THE GFS A BIT CLOSER FOR DPT
FORECAST.  THIS WILL PUT MUCH OF THE GREATER KANSAS CITY
METRO...STRETCHING UP TO KSTJ...AT HEAT INDICES OF 106 OR GREATER
FOR MORE THAN 3 HOURS TOMORROW AFTERNOON.  OVERNIGHT LOW HEAT INDEX
WILL REACH INTO THE UPPER 70S.  EVEN THOUGH THIS IS A MARGINAL HEAT
ADVISORY EVENT...DUE TO THE ABUNDANCE OF OUTDOOR ACTIVITIES TOMORROW
WE HAVE DECIDED TO HOIST ONE FOR COUNTIES IN THE KC METRO AS WELL AS
ST JOSEPH.  WILL CARRY IT FROM AROUND 10 AM THROUGH 7 IN THE EVENING.

AS FAR AS THE SFC FRONT IS CONCERNED...LATEST RUNS DONT SHOW MUCH
MOVEMENT TO THE SOUTH WITH IT UNTIL AT LEAST SUNDAY. HAVE KEPT MOST
OF THE CHANCE POPS IN THE NORTHERN ZONES FOR FRIDAY NIGHT AND
SATURDAY.  THERE WILL BE INSTABILITY...BUT WITH SHALLOW BOUNDARY
LAYER MOISTURE...FEEL THAT THE COVERAGE WILL BE MINIMAL.  SHOULD BE
AN MCS DEVELOP OUT IN THE HIGH PLAIN ON SATURDAY NIGHT.  HAVE
TAPERED POPS FARTHER NORTH FOR SAT NIGHT...AS ACTIVITY SHOULD BARELY
SCRAPE THE NORTHERNMOST ZONES. OTHERWISE...NO OTHER CHANGES MADE TO
THE SHORT TERM.

UPPER RIDGE NOSING THROUGH THE CENTRAL U.S. PROGGED TO FLATTEN A BIT
AS SOUTHERN EDGE OF ACTIVE NORTHERN STREAM SINKS DOWN INTO THE
NORTHERN U.S. THIS MAY BE ENOUGH TO FORCE A COLD FRONT DOWN INTO MO
BY TUESDAY OR WEDNESDAY. THICKNESS PATTERNS NOT THAT FAVORABLE FOR
CONVECTIVE OUTFLOW BOUNDARIES EMINATTING FROM ANY MCS TO THE NORTH
MAKING IT TOO FAR INTO OUR FORECAST AREA.

SOME MINOR CHANGES MADE IN THE EXTENDED PORTION OF THE FORECAST.
ADDED THREAT OF THUNDERSTORMS TO MONDAY/MONDAY NIGHT TIME FRAME DUE
TO EXPECTED PROXIMITY OF COLD FRONT. SOME CONCERN THAT SUCCEEDING
SHIFTS WILL NEED TO ADD AS NOT CONVINCED COLD FRONT WILL MAKE IT
DOWN INTO FORECAST AREA MONDAY NIGHT...MAY HAVE TO WAIT TILL TUESDAY
NIGHT. THIS TIME OF YEAR WHEN THE UPPER HIGH/RIDGE BUILDS IN ACROSS
THE CENTRAL PLAINS/MID MS VALLEY COLD FRONTS TEND TO WEAKEN AND SLWO
SOUTHWARD PROGRESSION. WITH THIS NI MIND HAVE BUMPED UP HIGH
TEMPERATURES SUNDAY THROUGH TUESDAY AS AIRMASS NOW OVER US REALLY
DOES NOT GO ANYWHERE.

LVQ/MJ

.EAX...
KS...HEAT ADVISORY FOR THIS MORNING THROUGH THIS EVENING FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...HEAT ADVISORY FOR THIS MORNING THROUGH THIS EVENING FOR ZONES
MOZ001>008...MOZ011>017...MOZ020>025...MOZ028>033...MOZ037>040...
MOZ043>046...MOZ053>054.

KOCH
Hazardous weather outlook, Jul 4, 5:00 AM CST, 1 hour before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT FRI JUL 4 2003

...A HEAT ADVISORY IS IN EFFECT FOR EASTERN KANSAS AND NORTHERN
MISSOURI THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON TEMPERATURES IN THE UPPER 90S COMBINED WITH HIGH LEVELS OF
HUMIDITY WILL PUSH HEAT INDICES TO BETWEEN 105 AND 110 DEGREES.  THE
HEAT WILL PEAK BETWEEN 1 PM AND 6 PM.  HEAT INDICES WILL FALL BELOW
80 DEGREES AFTER MIDNIGHT PROVIDING SOME RELIEF FROM THE HEAT.  A
FEW THUNDERSTORMS ARE POSSIBLE TONIGHT OVER NORTHERN MISSOURI...
NORTH OF HIGHWAY 36...INCLUDING THE MARYVILLE...TRENTON...AND
KIRKSVILLE.  THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT WILL CONTINUE THROUGH THE WEEKEND OVER EASTERN KANSAS AND MUCH
OF NORTHERN MISSOURI.  THUNDERSTORMS MAY BRING SOME RELIEF TO
EXTREME NORTHERN MISSOURI...HOWEVER KANSAS CITY...SAINT JOSEPH...
WARRENSBURG...SEDALIA...AND CLINTON WILL EXPERIENCE AFTERNOON
TEMPERATURES IN THE MID 90S WITH HEAT INDICES APPROACHING 105
DEGREES THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT IN NORTHERN MISSOURI
NORTH OF HIGHWAY 36.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Buchanan

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Buchanan forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Heat, Caldwell

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Caldwell forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Heat, Carroll

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Carroll forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Heat, Cass

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Cass forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Heat, Chariton

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Chariton forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Heat, Clay

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Clay forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Heat, Clinton

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Clinton forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Heat, Cooper

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Cooper forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Heat, Henry

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Henry forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Heat, Howard

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Howard forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Jackson forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Johnson forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Heat, Lafayette

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Lafayette forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Heat, Pettis

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Pettis forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

Heat, Platte

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Platte forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Heat, Ray

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Ray forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Heat, Saline

When
July 4, 6:00 AM CST to July 5, 2:45 PM CST
Where
Saline forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Saline2003-07-0486MaleOtherDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376487, 5376488, 5376489, 5376490, 5376491, 5376492, 5376493, 5376494, 5376495, 5376496, 5376497, 5376498, 5376499, 5376500, 5376501, 5376502, 5376503.